I contracted a very bad virus approximately 3 wks ago. Though most of the symptoms have subsided, I had very bad vertigo. The dizziness is still very prominent and I am having heart palpitations. In seeking medical care for this it was determined that I had potassium levels of 2.7. I have been to the ER twice and each time have been given 1 bag of potassium. The palpitations stop and the dizziness diminishes however, the following day the symptoms are back. All blood tests have come back normal, I have no history of kidney disease, no other diseases such as Cushings, Fanconi's, etc. I was given potassium pills which I have been taking, but the potassium levels continue to fall. The magnesium levels were checked and were fine. I do not believe that all of the virus is out of my system as bowel movements remain green in color and I continue to sweat a lot while sleeping. What could be causing the continued drop in my potassium levels?
low levels of potassium are from some sort of dehydration....excessive vomiting, diarrhea, laxative or diuretic use, etc...if you had a virus and had vomiting that could be the main reason...eat plenty of bananas and OJ until your levels return to normal...if this is from the virus, they should return to normal fairly quickly..good luck. Jodi
definitely you'll have dizziness and heart palpitations when your potassium is too low. It happens to me sometimes if I don't take enough potassium since I'm on a diuretic for my blood pressure. I have no idea why yours is falling though, you need to see an internal medicine doc or possibly an endocrinologist.
Yea I think I had the same problem once, with me it was from the morning sickness I was having when I was on some heavy duty antibiotics. I went to the ER three times in the course of 45 days and they would hydrate me and give me a bag of pills. The treatments are easy but left untreated can be very dangerous. Just keep you Doctor advised of your progress or the lack of thereof.
I too have hep c virus and very low potassium with major muscle cramps and dizziness with heart palpations. I too am taking potassium supplements but see no difference. My Hep C is at a very late stage with cirrhosis of the liver. I used to work in the ER and have also had several transfusions so I don't know how I got the virus. I have been though 4 treatments and am now know as a non responder so I can no longer receive any further treatments. I would love to hear what others can offer for advise. I can deal with the dizziness but the muscle cramps are debilitating and last for days.I can't eat bananas but I do eat a lot of oranges.
low potassium can be caused by malabsorption issues that concern you do not think, from thyroid problems ... I think you're still in the virus, I also have had mononucleosis and then arrhythmia for low potassium and after a year I regained low potassium ... the doctors told me that it can not be due to mononucleosis, I really do not understand them more, now I'll try to see if I lose through urine. good luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.